A Four-Year-Old Boy With Fever, Rash, and Arthritis
Departments of Dermatology and Pediatrics, University of California, San Francisco, CA 94143-0316, USA.Seminars in Cutaneous Medicine and Surgery (Impact Factor: 1.34). 10/2007; 26(3):179-87. DOI: 10.1016/j.sder.2007.09.001
The triad of fever, rash, and arthritis in a hospitalized child suggests an inflammatory, infectious, or postinfectious process in most cases; however, malignancy must be considered. The most common causes in this age group are inflammatory conditions, including Kawasaki disease, Henoch-Schönlein Purpura, serum sickness-like reaction, and juvenile idiopathic arthritis. Other rarer inflammatory processes can present with this triad of symptoms such as Cryopyrin-related diseases (autoinflammatory disorders), urticarial vasculitis, and systemic lupus erythematosus. We will discuss the differential diagnosis and inpatient management of fever, rash, and arthritis in a young child, focusing on inflammatory conditions. The important features which can help distinguish these conditions include the nature of the rash, associated signs or symptoms, time course of the eruption, and characteristic laboratory and/or histologic findings.
Article: Transfusion-induced serum sickness[Show abstract] [Hide abstract]
ABSTRACT: Transfusion-induced serum sickness reactions are rarely reported in the literature. The Type III hypersensitivity reaction to heterologous proteins involves deposition of complement and immune complexes in small vessel walls resulting in a leukocytoclastic vasculitis. A case of a multiply transfused patient with several episodes of serum sickness reactions is presented. A 61-year-old man with myelodysplastic syndrome type refractory anemia presented with fever, rash, and polyarthralgia 5 days after transfusion of red blood cells (RBCs). By transfusing plasma-free "washed" RBCs, similar serum sickness reactions were avoided. Laboratory investigation showed an increase of serum creatinine, hematuria, and proteinuria. Levels of circulating immune complexes immunoglobulin G and immunoglobulin M were increased. Hypocomplementemia could not be demonstrated. Histopathologic examination of the skin showed leukocytoclastic vasculitis, compatible with serum sickness. The importance of early recognition of transfusion-induced serum sickness reactions is emphasized, because this can reduce unnecessary morbidity from this unusual complication of transfusion. To prevent this type of transfusion reaction, patients who experienced serum sickness-like reactions after transfusion should only receive plasma-free washed RBCs.
- [Show abstract] [Hide abstract]
ABSTRACT: Chronic urticaria (daily or almost daily symptoms lasting for more than six weeks) is characterized by wheals and erythema, with or without itching. A few case reports have shown chronic autoimmune urticaria at the beginning of systemic lupus erythematosus (SLE), particularly in adults. However, the prevalence of this manifestation in a lupus paediatric population was not studied. During 27 consecutive years, 5419 patients were followed up at our University Hospital and 271 (5%) had juvenile SLE (American College of Rheumatology criteria). Two of them (0.7%) had chronic and painless autoimmune urticaria as the first manifestation of juvenile SLE, and were reported herein. One case was a five-year old female with continuous widespread urticaria (duration 120 days), antinuclear antibodies (ANA) 1:640 (dense fine speckled pattern) and elevated complement levels. The juvenile SLE diagnosis was established after one year. The other case was a 13-year old female who had chronic widespread urticaria (lasting 45 days), ANA 1:160 (fine speckled pattern) and normal complement levels. The juvenile SLE diagnosis was established after three years. In conclusion, chronic autoimmune urticaria is very rare and may be the first lupus manifestation, particularly associated with the presence of autoantibodies. This study reinforces the importance of a rigorous follow-up in children and adolescents suffering from autoimmune urticaria due to the possibility of connective tissue disorders, such as paediatric lupus.
- [Show abstract] [Hide abstract]
ABSTRACT: Introduction We describe the case of an 11 year old Nigerian boy who presented with acute onset of polyarthralgia associated with low grade pyrexia, facial oedema, urticarial rash, pruritis, throat and ear pain. Methods His medical and surgical histories were unremarkable. Twelve days prior to admission he had been treated for acute tonsillitis with penicillin. Conclusion Serum sickness like reaction was diagnosed and he was treated with analgesia and prednisolone. His symptoms were resolved within 48 h and he was discharged.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.